Texas, 2015

Flash Flooding in Texas, May 21, 2015

May 21, 2015 · NWS SHV · 2 events in 1 county or zone

Scattered to numerous showers and thunderstorms developed during the predawn hours of May 21st across the southern half of Northeast Texas. These thunderstorms produced copious amounts of rainfall which resulted in some localized flooding in and around the city of Lufkin, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered to numerous showers and thunderstorms developed during the predawn hours of May 21st across the southern half of Northeast Texas. These thunderstorms produced copious amounts of rainfall which resulted in some localized flooding in and around the city of Lufkin, Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 21, 2:53 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, May 21, 2:53 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
353 AM CDT THU MAY 21 2015

.DISCUSSION...
SHORT WAVE MOVING ACROSS THE REGION THIS MORNING WAS PROVIDING
LIFT FOR SCATTERED SHOWERS AND THUNDERSTORMS...WHICH WILL PERSIST
THROUGH AT LEAST MID MORNING. ON THE SURFACE A SOUTHWARD MOVING COLD
FRONT HAD REACHED THE SOUTHERN BORDER OF THE CWA. UNSEASONABLY
LOW LEVEL COLD ADVECTION BEHIND THE FRONT WILL FOLLOW TODAY...
EASILY MOVING THROUGH THE ENTIRE CWA BY EVENING AS THE SURFACE
FRONT REACHES THE COAST. PRECIPITATION WILL GRADUALLY BECOME
ISOLATED BY THIS AFTERNOON WITH ONLY SMALL CHANCES TONIGHT ACROSS
WESTERN AREAS. PLEASANT TEMPERATURES AND HUMIDITY WILL REPLACE
THE TROPICAL AIR THAT HAS BEEN IN PLACE FOR A WHILE...AND THURSDAY
MORNING TEMPERATURES WILL FALL INTO THE 50S ACROSS THE NORTHERN
TWO THIRDS OF THE FORECAST AREA.

WITH THE FRONT STALLING ALONG THE COAST...SOUTHERLY 850MB FLOW
WILL CONTINUE TO BRING MOISTURE NORTHWARD...SO LOOK FOR CONVECTION
TO INCREASE FRIDAY...ESPECIALLY ACROSS THE WESTERN ZONES WHEN THE NEXT
SHORTWAVE APPROACHES THE REGION. THIS WAVE WILL RIDE UP THE BACK
SIDE OF A WEAK RIDGE...WHICH SHOULD LIMIT RAIN CHANCES EASTERN
AREAS TO ISOLATED. A MUCH STRONGER IMPULSE IN SOUTHWEST FLOW WILL
APPROACH THE AREA LATE SATURDAY WITH LOW LEVEL MOISTURE INCREASING
AS SURFACE WINDS BECOME SOUTHERLY. WIDESPREAD CONVECTION WILL SPREAD
FROM WEST TO EAST ACROSS THE REGION SATURDAY NIGHT...CONTINUING
THROUGH THE DAY SUNDAY. PW VALUES EXPECTED TO BE HIGH...SO HEAVY
RAINFALL IS POSSIBLE. SUNDAYS SYSTEM WILL BE FOLLOWED BY ANOTHER...WHICH
WILL BRING ADDITIONAL ROUNDS OF CONVECTIVE STORMS MONDAY AND AGAIN
TUESDAY. FINALLY BY TUESDAY NIGHT INTO WEDNESDAY...UPPER LEVEL FLOW
BECOMES MORE ZONAL...AND ANY ADDITIONAL RAINFALL WILL BE LIMITED...
RESULTING FROM DAYTIME HEATING.

EXCEPT FOR THE BRIEF BREAK IN TEMPERATURES AND HUMIDITY TODAY AND
FRIDAY...EXPECT VERY HUMID WEATHER DUE TO THE CLOUDINESS AND RAIN...
WITH HIGHS MOSTLY LOWER AND MID 80S.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  74  59  77  66 /  50  30  30  20
MLU  74  57  77  64 /  20  10  10  20
DEQ  72  55  71  60 /  50  20  50  20
TXK  71  57  73  62 /  50  20  40  20
ELD  71  57  74  62 /  30  10  20  20
TYR  74  62  77  67 /  50  30  50  20
GGG  75  61  78  67 /  50  30  40  20
LFK  81  67  81  70 /  50  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14
Hazardous weather outlook, May 21, 4:03 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
503 AM CDT THU MAY 21 2015

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
503 AM CDT THU MAY 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND
TONIGHT. A FEW STORMS MAY BE STRONG WITH GUSTY WIND...HAIL AND
HEAVY RAINFALL. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED. RAINFALL MAY BE
HEAVY SUNDAY THROUGH TUESDAY...WITH FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 21, 5:00 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT THU MAY 21 2015

TXZ149-152-165-211145-
CHEROKEE TX-ANGELINA TX-NACOGDOCHES TX-
600 AM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NACOGDOCHES...
SOUTHEASTERN CHEROKEE AND NORTHWESTERN ANGELINA COUNTIES UNTIL 645 AM
CDT...

AT 559 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WODEN...OR 10 MILES NORTHEAST OF LUFKIN...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LUFKIN...NACOGDOCHES...HUDSON...HUNTINGTON...WELLS...POLLOK...
WODEN...ETOILE...MELROSE...OAK RIDGE...CENTRAL...HOMER...CLAWSON AND
REDLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORM MERGERS...AND
MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3126 9490 3128 9489 3128 9488 3130 9490
      3132 9490 3134 9491 3134 9495 3135 9496
      3138 9495 3140 9497 3152 9499 3163 9439
      3134 9433 3123 9486
TIME...MOT...LOC 1059Z 251DEG 9KT 3144 9459

24
Special weather statement, May 21, 5:21 AM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 AM CDT THU MAY 21 2015

ARZ070>072-LAZ001>004-TXZ097-108>112-125-126-138-211200-
MILLER AR-LAFAYETTE AR-COLUMBIA AR-CLAIBORNE LA-BOSSIER LA-
WEBSTER LA-CADDO LA-MARION TX-TITUS TX-CAMP TX-CASS TX-UPSHUR TX-
FRANKLIN TX-MORRIS TX-BOWIE TX-HARRISON TX-
621 AM CDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA...MILLER
AND LAFAYETTE COUNTIES...NORTHWESTERN CLAIBORNE...NORTHERN BOSSIER...
NORTHWESTERN CADDO AND NORTHWESTERN WEBSTER PARISHES...CAMP...
SOUTHERN TITUS...CASS...SOUTHEASTERN BOWIE...SOUTHERN FRANKLIN...
NORTHWESTERN HARRISON...NORTHERN UPSHUR...MORRIS AND MARION COUNTIES
UNTIL 700 AM CDT...

AT 620 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR GARLAND TO 8 MILES
SOUTHWEST OF MOUNT PLEASANT...AND MOVING SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...ATLANTA...SPRINGHILL...GILMER...PITTSBURG...
STAMPS...LEWISVILLE...LEESBURG...VIVIAN...MOUNT VERNON...
DAINGERFIELD...HAYNESVILLE...JEFFERSON...LINDEN...HUGHES SPRINGS...
LONE STAR...QUEEN CITY...NAPLES...CULLEN AND ORE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO ISOLATED FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3341 9354 3290 9309 3266 9498 3290 9515
      3300 9515 3297 9517 3296 9517 3296 9520
      3312 9531 3319 9531
TIME...MOT...LOC 1120Z 315DEG 25KT 3332 9372 3310 9510

24

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Angelina

When
May 21, 6:00 AM CST to 9:00 AM CST
Where
Angelina County, 1.38 mi S of Lufkin to 2.71 mi SSE of Herty
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.330, -94.730

Highway 69 south of Lufkin was flooded and closed.

Flash Flood, Angelina

When
May 21, 6:20 AM CST to 9:00 AM CST
Where
Angelina County, 0.59 mi E of Burke to 2.67 mi SE of (Lfk)angelina Co Arp
Cause
Heavy Rain
Reported by
State Official
Coordinates
31.230, -94.770

Highway 69 between Lufkin and Burke was closed from excessive heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 567187, 567190.